Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 76, NWS Burlington, VT

June 17, 1998Orleans County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 17, 1998, 3:56 PM EDT for Orleans County, Vermont. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1998, 3:56 PM EDT (19:56 UTC)
Expired
Jun 17, 1998, 7:00 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Orleans County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 1998-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 1998-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 171958
FFWBTV
VTC019-172300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
356 PM EDT WED JUN 17 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORLEANS COUNTY IN NORTH CENTRAL VERMONT

* UNTIL 700 PM EDT.

* AT 355 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR WEST CHARLESTON...DRIFTING
  SLOWLY SOUTHWEST.

* RAINFALL RATES OF 2 INCHES PER HOUR WILL ACCOMPANY THIS STORM.  DUE
  TO THE SLOW MOVEMENT...LOCALIZED RAINFALL TOTALS EXCEEDING 3 INCHES
  ARE POSSIBLE.  RAPID RISES ON AREA RIVERS AND STREAMS WILL OCCUR.
  THE CLYDE RIVER IS ESPECIALLY AT RISK.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS
OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

DO NOT ATTEMPT TO CROSS A ROADWAY WHICH IS COVERED BY FLOOD WATERS.
THE WATER MAY BE DEEPER THAN YOU THINK. ABANDON YOUR VEHICLE AND
SEEK HIGHER GROUND.

CADIMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:55 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 17, 1:55 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT WED JUN 17 1998

OCCLD FNT BTWN CHMPLN VLY AND GREEN MTNS.  LN SHWRS/TSTMS ALG BNDRY
ACRS W SLOPES OF GREEN MTNS.  FLOOD THREAT IS HI IN THIS AREA AND
FLOOD WATCH WL RMN IN PLC THIS EVNG ACRS VT AND ALSO ERN NY AS KCXX
SHWS SOME TSTMS IN CLINTON/ESSEX CNTYS.  LESS OF A THREAT FTHR W AS
WDSPRD CLD CVR SURPRESSING ACTVTY SO FLOOD WATCH WL BE DROPPED ST
LAW/FRANKLIN CNTYS.

XPCT SHWRS/TSTMS TO DSPT THIS EVNG AS HTG IS LOST AND BNDRY MVS E OF
RGN.  FWC POPS APPR TOO HI FOR TNGT WITH LACK OF A FOCUS SO WUD LWR
TO SCT/LKLY AND EMPHASIZE EVNG PD.  XPCT AREAS OF DNS FOG TNGT.

PSBL REPEAT PERFORMANCE ON THU AS PW/S RMN HI...UPR TROF OVHD AND
SOME SUNNY INTERVALS XPCTD TO DESTAB ATMOS.  ACVTY SHD BE LESS
WDSPRD AS BNDRY WL NOT BE PRESENT.

EVNG SHWRS/TSTMS PSBL THU EVNG...OTRW MOCLDY WITH AREAS OF FOG AGN.
SOME IMPROVEMENT ON FRI AS UPR TROF BEGINS TO PULL AWAY WITH RISG
HGTS...AND SFC RDG TRIES TO PUSH IN FROM THE W.  PTSUNNY XPCTD AND
LOW CHC POPS LOOK OK.

FWC TMPS LOOK TO BE IN THE BALLPARK.

KJC

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:15 PM EDTFlash Flood WarningBTVAddison, Rutland4 hr
Jun 17, 3:08 PM EDTFlash Flood WarningBTVEssex3 hr
Jun 17, 3:08 PM EDTFlash Flood WarningBTVOrange3 hr
Jun 17, 7:02 PM EDTFlash Flood WarningBTVOrleans3 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.